Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 339, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 30, 2012, 8:03 PM CDT for Dyer County, Lake County, Lauderdale County, Tennessee; Pemiscot County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 8:03 PM CDT (01:03 UTC)
- Expired
- Jul 30, 2012, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:35 PM CDT | TSTM WND GST 57 | Dyersburg, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 3400 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
532
WUUS54 KMEG 310103
SVRMEG
MOC155-TNC045-095-097-310145-
/O.NEW.KMEG.SV.W.0339.120731T0103Z-120731T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 845 PM CDT
* AT 802 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED NEAR CANADY...OR 6 MILES SOUTHWEST OF
HAYTI...AND MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARUTHERSVILLE...COOTER...BRADLEYTOWN...DYERSBURG...HALLS...
HELOISE...MISTON...NEWBERN...UNIONVILLE...STUBTOWN...CANADY...
COTTONWOOD POINT AND TYLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE IN
KENNETT MISSOURI. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3618 8919 3582 8937 3597 8972 3600 8973
3600 8978 3602 8984 3624 8972
TIME...MOT...LOC 0102Z 292DEG 35KT 3617 8981
$$
BORGHOFF3 follow-up statements
006
WWUS54 KMEG 310120
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT MON JUL 30 2012
TNC095-310130-
/O.CAN.KMEG.SV.W.0339.000000T0000Z-120731T0145Z/
LAKE TN-
820 PM CDT MON JUL 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE COUNTY IS
CANCELLED...
AT 820 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3611 8923 3582 8937 3597 8972 3600 8973
3600 8978 3602 8984 3619 8975
TIME...MOT...LOC 0120Z 297DEG 35KT 3608 8962
$$
MOC155-TNC045-097-310145-
/O.CON.KMEG.SV.W.0339.000000T0000Z-120731T0145Z/
PEMISCOT MO-DYER TN-LAUDERDALE TN-
820 PM CDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN LAUDERDALE...DYER AND SOUTHEASTERN PEMISCOT
COUNTIES...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR AYERS...OR 6 MILES SOUTH OF
CARUTHERSVILLE...MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COOTER...
BRADLEYTOWN...DYERSBURG...GATES...HALLS...HELOISE...NEWBERN...
ROELLEN...UNIONVILLE...STUBTOWN...CANADY...COTTONWOOD POINT...TYLER
AND BISHOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE IN
KENNETT MISSOURI. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3611 8923 3582 8937 3597 8972 3600 8973
3600 8978 3602 8984 3619 8975
TIME...MOT...LOC 0120Z 297DEG 35KT 3608 8962
$$
BORGHOFF339 WWUS54 KMEG 310132 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 832 PM CDT MON JUL 30 2012 MOC155-310142- /O.CAN.KMEG.SV.W.0339.000000T0000Z-120731T0145Z/ PEMISCOT MO- 832 PM CDT MON JUL 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEMISCOT COUNTY IS CANCELLED... AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3603 8927 3582 8937 3597 8972 3611 8962 TIME...MOT...LOC 0132Z 307DEG 36KT 3599 8952 $$ TNC045-097-310145- /O.CON.KMEG.SV.W.0339.000000T0000Z-120731T0145Z/ DYER TN-LAUDERDALE TN- 832 PM CDT MON JUL 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHEASTERN LAUDERDALE AND SOUTHERN DYER COUNTIES... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TYLERSVILLE...OR 9 MILES WEST OF DYERSBURG...MOVING SOUTHEAST AT 40 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEYTOWN...DYERSBURG...GATES...HALLS...ROELLEN...UNIONVILLE... BISHOP...VIAR...BOOTHSPOINT...AYERS...MENGELWOOD...TYLERSVILLE...BIG BOY JUNCTION AND FINLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3603 8927 3582 8937 3597 8972 3611 8962 TIME...MOT...LOC 0132Z 307DEG 36KT 3599 8952 $$ BORGHOFF
006 WWUS54 KMEG 310146 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 846 PM CDT MON JUL 30 2012 TNC045-097-310155- /O.EXP.KMEG.SV.W.0339.000000T0000Z-120731T0145Z/ DYER TN-LAUDERDALE TN- 846 PM CDT MON JUL 30 2012 ..THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUDERDALE AND SOUTHERN DYER COUNTIES HAS EXPIRED... AT 845 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...WIND GUSTS TO 40 MPH AND VIVID LIGHTNING ARE STILL POSSIBLE. LAT...LON 3603 8927 3582 8937 3597 8972 3611 8962 TIME...MOT...LOC 0145Z 307DEG 36KT 3591 8939 $$ BORGHOFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:25 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 30, 6:25 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON JUL 30 2012
.UPDATE...
UPDATED AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION... /ISSUED 331 PM CDT MON JUL 30 2012/
UPDATE...UPDATE TO ADD EXCESSIVE HEAT WARNING TO AREAS WEST OF
THE MISSISSIPPI RIVER.
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUL 30 2012/
DISCUSSION...
VERY DIFFICULT FORECAST TODAY...A TEDIOUS BALANCE BETWEEN
SCATTERED SHOWERS...VARIABLY CLOUDY SKIES HIGH DEW POINTS AND INTENSE
HEAT ALOFT TRYING TO BUILD EAST. CONFIDENCE IN THE FORECAST
REMAINS LOW. 2 PM TEMPERATURES RANGE FROM AROUND 100 DEGREES ALONG
A LINE FROM JONESBORO TO MARIANNA TO CLARKSDALE...TO ONLY IN THE
UPPER 80S IN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI
CLOSER TO THE ALABAMA STATE LINE AND TENNESSEE RIVER. DEW POINTS
JUST TO THE WEST OF THE MIDSOUTH FALL OFF SHARPLY. DEW POINTS NEAR
JONESBORO AND WALNUT RIDGE REMAIN IN THE MIDDLE 70S...WHILE ONLY
40-50 MILES TO THE WEST MIDDLE 50S TO LOW 60S CAN BE FOUND. THE
DEW POINT AT TUPELO SEEMS TO BE AN ANOMALY AT 77 DEGREES WITH A
TEMPERATURE OF 91 RESULTING IN A HEAT INDEX APPROACHING 104.
NO STORMS HAVE EVEN BEGUN TO APPROACH SEVERE CRITERIA SO REMOVED
THE STRONG WORDING FROM THE HWO.
TEMPERATURES ARE MUCH HOTTER 50 MILES TO OUR WEST WITH AIR
TEMPERATURE READINGS OF 107 AND 108 AT SEVERAL REPORTING STATIONS
BATESVILLE TO SEARCY TO STUTTGART. HEAT INDICES EXCESS 110 IN THIS
REGION. MODELS CONTINUE TO INDICATE THIS HOTTER AIRMASS IS GOING
TO ENCROACH ON THE MIDSOUTH OVER THE NEXT DAY OR
TWO....HOWEVER...LIKE TODAY...CONVECTION MAY PLAY A ROLE IN HOW
HOT IT GETS.
THE RAPID REFRESH MODEL KEEPS SCATTERED SHOWERS GOING THROUGH THE
NIGHT AS DOES THE GFS AND NAM. RAIN CHANCES DO NOT LOOK QUITE AS
HIGH TOMORROW...BUT IT WOULD NOT SURPRISE ME TO SEE ANOTHER DAY
SIMILAR TO TODAY WITH SCATTERED SHOWERS PLAYING HAVOC WITH
TEMPERATURES ON THE LOCAL SCALE.
TOMORROW NIGHT AND REALLY THROUGH THE REMAINDER OF THE WORK
WEEK...THE PATTERN DOES NOT CHANGE SIGNIFICANTLY. HIGH PRESSURE AT
THE SURFACE AND A RIDGE ALOFT WILL REMAIN TO OUR WEST KEEPING MUCH
OF THE MIDSOUTH ON THE EDGE OF A NORTHWEST TO SOUTHEAST STORM
TRACK IN NORTHWEST FLOW. THIS IS A TYPICAL PATTERN WHERE WE COULD
SEE NOCTURNAL THUNDERSTORM COMPLEXES TRACK ACROSS THE AREA.
HOWEVER THESE FEATURES ARE NEARLY IMPOSSIBLE TO FORECAST WITH ANY
ACCURACY BEYOND 24 HOURS...AND GENERALLY IT IS BEST TO WAIT UNTIL
YOU SEE STORMS DEVELOPING BEFORE GETTING TOO EXCITED ABOUT THEM.
WILL ASSESS THE NEED FOR HEAT ADVISORIES ON A DAILY BASIS THE
NIGHT BEFORE BECAUSE OF THE HIGH DEGREE OF UNCERTAINTY WITH
RESPECT TO CONVECTION. HOWEVER WILL CONTINUE TO MENTION IT AS A
POSSIBLE THREAT IN THE HAZARDOUS WEATHER OUTLOOK. WILL NOT MENTION
STORMS DESPITE A NON-ZERO CHANCE FOR MCS ACTIVITY.
NEXT WEEKEND...GUIDANCE INDICATES THE TROUGH ALONG THE EAST COAST
WILL SHIFT EAST AND THE RIDGE WILL ENCOMPASS MUCH OF THE DEEP
SOUTH FROM TEXAS TO GEORGIA. THIS WOULD LIKELY RESULT IN WARMING
TEMPERATURES ACROSS THE MIDSOUTH WITH ONLY DISORGANIZED SCATTERED
AFTERNOON THUNDERSTORMS.
30/SIRMON
&&
.AVIATION...
00Z TAF CYCLE
A RATHER UNCERTAIN FORECAST TONIGHT WITH THUNDERSTORM DEVELOPMENT
CURRENTLY BEING CONFINED TO ONLY NORTHEAST ARKANSAS AT TAF
ISSUANCE TIME. SEVERAL MODELS SHOW ADDITIONAL DEVELOPMENT THIS
EVENING GIVEN VERY UNSTABLE CONDITIONS MAINLY NORTH AND EAST OF
KMEM. SINCE THE VCTS MENTION OF THE LAST TAF ISSUANCE WAS ONLY
THROUGH EARLY EVENING...DECIDED TO REMOVE IT COMPLETELY INSTEAD OF
EXTENDING IT FURTHER INTO THE FORECAST FOR NOW. HOWEVER...IF
ADDITIONAL CELLS DEVELOP THIS EVENING TAF AMENDMENTS WILL BE
NEEDED. CONFIDENCE ON EITHER SOLUTION IS ABOUT 50/50.
OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE
FORECAST PERIOD. CEILINGS AND VISIBILITIES MAY BRIEFLY DROP TO
MVFR LEVELS IN THUNDERSTORMS BUT PROBABILITY OF THIS IS RATHER
LOW. WINDS WILL BE LIGHT TONIGHT AND THEN BECOME NORTH/
NORTHEASTERLY BEHIND A BOUNDARY TUESDAY.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 102 79 100 / 30 20 20 20
MKL 73 96 73 97 / 30 20 20 20
JBR 76 100 75 102 / 20 20 20 20
TUP 76 93 76 96 / 50 30 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CRAIGHEAD-
CROSS-LAWRENCE-LEE AR-PHILLIPS-POINSETT-ST. FRANCIS.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRITTENDEN-
GREENE-MISSISSIPPI-RANDOLPH.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LAUDERDALE-SHELBY-
TIPTON.
&&Hazardous weather outlook, Jul 30, 3:42 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 342 PM CDT MON JUL 30 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 342 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES HAVE BEEN POSTED THROUGH THIS EVENING MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER EXCLUDING THE MISSOURI BOOTHEEL. HEAT INDEX VALUES WILL REACH OR EXCEED 105 DEGREES THIS AFTERNOON. THE HOTTEST LOCATIONS MAY APPROACH 115 DEGREES. LOW RELATIVE HUMIDITY COMBINED WITH DRY FUELS MAY CREATE AN ELEVATED FIRE DANGER THIS AFTERNOON ACROSS EASTERN ARKANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES MAY REACH OR EXCEED 105 DEGREES AT TIMES ACROSS PARTS OF THE MIDSOUTH THIS WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:50 PM CDT | Special Weather Statement | MEG | Crockett | 40 min |
| Jul 30, 9:00 PM CDT | Heat Advisory | MEG | Shelby, Tipton | 67 hr |
| Jul 30, 9:10 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Madison | 50 min |
| Jul 30, 10:15 PM CDT | Special Weather Statement | MEG | McNairy | 30 min |
| Jul 30, 10:43 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 47 min |
| Jul 30, 11:29 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 26 min |
| Jul 31, 12:16 AM CDT | Special Weather Statement | MEG | Crockett, Haywood, Madison | 44 min |
| Jul 31, 2:28 AM CDT | Heat Advisory | MEG | Carroll, Chester, Crockett, Decatur, Dyer, Fayette and 12 more | 61 hr |
| Jul 30, 7:33 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.